|Pre-existing conditions and progression of HIV
Sep 26, 2011
I suffered traumatic brain damage when I was in my 20's and also contracted Hep-C at around the same age. Then I had a pacemaker implant when I turned 30 and I am wondering in what way being HIV positive will affect these areas of my overall health? I already take meds for seizures and I am on no meds for the Hep-C or the HIV as of yet, but could the brain damage coupled with HIV lead to an earlier onset of Alzheimers or even Dementia (even when I start my HIV meds pending recent blood work)?
| Response from Dr. Fawcett
It is hard to cope with so many different physical concerns and just as difficult to definitively state how they will impact the course of your HIV. Hep C is probably the most significant co-occurring disorder since it impacts your liver (a big factor when you start HIV medications). It is important to avoid alcohol or recreational drugs in order to keep your liver as healthy as possible.
One recent study did report that patients with prior traumatic brain injury and HIV had a greater risk of deficits in executive function (an umbrella term for processes such as planning, memory, attention, problem solving, etc) and that they should be closely monitored for increased risk of HIV-related neurocognitive disorders. Speak with your physician about how this impacts your beginning medications and ongoing monitoring.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.